Colorado, 2009

Winter Storm and Winter Weather in Colorado, April 3 to 5, 2009

April 3 to 5, 2009 · NWS BOU · 5 events in 5 counties and zones

A spring storm produced heavy snow over portions of the North Central Mountains and Front Range Foothills. 5 inches, 5 miles west of Evergreen.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A spring storm produced heavy snow over portions of the North Central Mountains and Front Range Foothills. Storm totals included: 18.5 inches, 4.5 miles south-southeast of Idaho Springs; 18 inches at Roach Snotel; 17 inches, 3 miles west of Jamestown and 4.5 miles northeast of Ward; 16.5 inches, 3 miles southwest of Conifer; 14.5 inches, 8.5 miles west-southwest of Livermore; 13.5 inches, 5 miles east-southeast of Aspen Park; 12.5 inches, 5 miles west of Evergreen. Storm totals elsewhere rangeed from 4 to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 2, 2:45 PM MST, 9 hours 15 minutes earlier.

Area forecast discussion, Apr 2, 2:45 PM MST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
345 PM MDT THU APR 2 2009

.SHORT TERM...A RATHER COMPLICATED SITUATION...AT LEAST FOR THE HIGH
COUNTRY.  FIRST FOR THE PLAINS...LEE TROUGHING SHOULD BE SUFFICIENT
TO KEEP THE MOST OF THE PRECIPITATION THREAT AT BAY THROUGH 04/00Z
ASIDE FROM AN ISOLATED SHOWER/THUNDERSTORM DURING THE AFTERNOON.
REGARDING THE HIGH COUNTRY NOT MUCH IS GOING ON UP THERE AT THIS
POINT IN TIME ASIDE FROM SOME SNOW SHOWERS OVER THE HIGHER LOCALES.
THE MODELS SHOW A BATCH OF WEAKENING QG LIFT COMING OVER THAT AREA
DURING THE EVENING WHICH SWITCHES TO SUBSIDENCE BY 12Z FRIDAY.  THE
QPF FROM THE MODELS OVERNIGHT IS ALSO QUITE EXCITED BUT WEB CAMS AND
SURFACE REPORTS FROM UPSTREAM ARE NOT ALL THAT IMPRESSIVE.  UPSTREAM
RADARS HAVE BEEN FILLING IN HOWEVER.  HAVE OPTED TO CUT BACK ON
MODEL QPF AMOUNTS BUT HAVE KEPT THE THREAT OF PRECIPITATION GOING UP
THERE...INCREASING THROUGH THE EVENING THEN SETTLING DOWN AFTER
DAYBREAK AS THE SUBSIDENCE KICKS IN.  OROGRAPHICS ARE CERTAINLY NOT
IDEAL...BEING BEST IN THE PARK/GORE RANGE...BUT DYNAMICS AND LIKELY
SOME CONVECTION WILL BE ABLE TO PRODUCE SOME SNOW.  AFTER A SLIGHT
BREAK UP THERE IN THE MORNING QG LIFT WITH THE NEXT SYSTEM STARTS
SPREADING INTO THE HIGH COUNTRY DURING THE AFTERNOON SO HAVE
INCREASED POPS AGAIN IN RESPONSE TO THAT.  WOULD NOT BE SURPRISED TO
SEE SOME THUNDER UP THERE TOMORROW AFTERNOON EITHER.

.LONG TERM...WINTER STORM IS ON TRACK...BUT THERE ARE MANY DETAILS
WHICH MAKE THIS A DIFFICULT FORECAST.  UPPER LEVEL TROUGH WILL DIG
SOUTHEAST ACROSS UTAH FRIDAY NIGHT AND APPROACH THE FOUR CORNERS
REGION BY 12Z SATURDAY.  THIS OCCURS AS THE NEXT PIECE OF ENERGY NOW
SEEN JUST OFF THE BRITISH COLUMBIA COAST DROPS INTO THE BACK SIDE OF
THIS TROUGH.  AT THIS RATE...WITH THIS AMOUNT OF JET ENERGY WE
SHOULD BE ABLE TO CLOSE OFF THE UPPER LEVEL LOW NEAR THE 4
CORNERS...BUT WHAT IS A LITTLE CONCERNING IS THE PERSISTENCE OF THE
ECMWF TO CLOSE THE SYSTEM OFF CLOSER TO GRAND JUNCTION AND THEN
TRACK THE LOW FARTHER NORTH...PASSING JUST SOUTH OF DENVER BY MID
DAY SATURDAY.  IF THAT VERIFIES...THEN WE COULD BE LOOKING AT LESS
SNOWFALL.

THE OTHER AREA OF CONCERN IS HOW MUCH SNOW OCCURS FRIDAY EVENING.
THINGS ARE QUITE WARM TO START OFF WITH BUT RAPID COOLING IS
EXPECTED DURING THE COURSE OF THE EVENING AS WE GET PRECIPITATION
GOING AND A COLD FRONTAL PASSAGE WITH PUSH OF DEEPER COLD AIR FROM
THE NORTHEAST.  THE RESULTANT UPSLOPE DEEPENS TO ABOUT 11 THOUSAND
FEET AND STRENGTHENS TO 20-25 KNOTS PER THE NAM AND GFS.  THIS PUSH
SEEMS TO BE HIGHLY DEPENDENT ON THE LEAD SHORT WAVE AND ASSOCIATED
SUBSIDENCE BEHIND IT WHICH MOVES ACROSS WYOMING TOMORROW.  IF THIS
COMES TO FRUITION...THEN WE WOULD BE LOOKING AT RAIN SHOWERS QUICKLY
CHANGING OVER TO HEAVY SNOW ALONG THE FRONT RANGE AS EARLY AS
TOMORROW EVENING.  THE ATMOSPHERE IS QUITE MOIST AND UNSTABLE WITH
PRECIPITABLE WATER VALUES AROUND 0.40 TO 0.45 INCH AND NEARLY MOIST
ADIABATIC LAPSE RATES...SO SNOWFALL RATES COULD BE 1-2 INCHES PER
HOUR IF THIS ALL COMES TOGETHER.   MEANWHILE...THE ECMWF DOES NOT
BRING THAT SURGE IN VERY DEEP AT ALL...RESULTING IN ANY
PRECIPITATION TOMORROW EVENING MOSTLY CONFINED TO THE WYOMING BORDER
AREA.  THEREFORE... THERE ARE SMALL DIFFERENCES WHERE JUST A 100
MILES OR SO OF STORM TRACK AS WELL AS LOCATION AND DEPTH OF COLD
FRONT WILL PLAY A LARGE ROLE WITH REGARD TO STORM TOTAL
ACCUMULATION.  AT THIS TIME...THE WINTER STORM WATCH WITH POSSIBLE
SNOW AMOUNTS OF 5 TO 12 INCHES OF SNOW ACROSS THE PLAINS AND 8 TO 15
INCHES IN THE MOUNTAINS DURING THE FRIDAY NIGHT/SATURDAY PERIOD
LOOKS ON TRACK.  IF HEAVY SNOW OCCURS FRIDAY NIGHT ALREADY THEN
THESE AMOUNTS WOULD BE UNDERDONE ACROSS THE METRO AREAS AND FRONT
RANGE FOOTHILLS.  HOWEVER...IF THE ECMWF VERIFIES THEN THESE AMOUNTS
WOULD BE OVERDONE...SO WILL LEAVE THE WATCH AND POSSIBLE SNOW
ACCUMULATION NUMBERS ALONE FOR NOW.  WINDS ARE STILL EXPECTED TO
INCREASE CONSIDERABLY BY SATURDAY AS THE SURFACE LOW INTENSIFIES
OVER THE HIGH PLAINS WITH POSSIBLE BLIZZARD CONDITIONS DEVELOPING.

CANT RULE OUT A SNOW SHOWER LINGERING SUNDAY BEHIND THE STORM SINCE
ANOTHER WEAK DISTURBANCE IS SEEN DROPPING DOWN THE BACK SIDE OF THE
TROUGH AS IT KICKS INTO THE MIDWEST.  OTHERWISE LOOK FOR A WARMUP
UNTIL THE NEXT SYSTEM ARRIVES BY THE MID TO LATE PART OF NEXT WEEK.
THIS ONE IS LOOKING WARMER AND WEAKER THAN THIS WEEKENDS STORM.

&&

.AVIATION...VFR CONDITIONS TONIGHT AND FRIDAY.  THERE MAY BE SOME
CONVECTIVE ACTIVITY AROUND FRIDAY AFTER 20Z OR SO BUT THE BRUNT OF
THE WEATHER WILL HOLD OFF UNTIL AFTER 00Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FOR THE NORTH
   CENTRAL MOUNTAINS...FRONT RANGE FOOTHILLS...AND PARK COUNTY FOR
   FRIDAY NIGHT AND SATURDAY..ZONES 31..33>37.
 WINTER STORM WATCH FOR THE URBAN CORRIDOR AND ADJACENT PLAINS FOR
   FRIDAY NIGHT THROUGH SATURDAY EVENING..ZONES 38>46.
 WINTER STORM WATCH FOR THE FAR NORTHEAST PLAINS SATURDAY AND
   SATURDAY NIGHT..ZONES 48>51.

ET/BARJENBRUCH
Hazardous weather outlook, Apr 2, 10:05 AM MST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT THU APR 02 2009

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1105 AM MDT THU APR 02 2009

...ANOTHER SPRING SNOWSTORM HEADED TOWARD COLORADO WITH WINTER STORM
WATCHES POSTED FOR THE MOUNTAINS AND NORTHEAST COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL CONTINUE IN THE HIGHER MOUNTAIN AREAS TODAY BUT
GRADUALLY DECREASE OVERNIGHT.  ANOTHER ROUND OF SNOW SHOWER ACTIVITY
WILL IMPACT THE HIGH COUNTRY OVERNIGHT BUT SNOW AMOUNTS WILL
GENERALLY BE UNDER 2 INCHES AND CONFINED MOSTLY TO THE HIGH AREAS.
THE PLAINS SHOULD REMAIN DRY TODAY AND TONIGHT.

A WEAKENING UPPER LEVEL TROUGH MOVING INTO THE STATE FROM THE
NORTHWEST WILL BE RESPONSIBLE FOR THE MOUNTAIN SNOW SHOWERS WITH
DEVELOPING LOW PRESSURE AT THE SURFACE BRINGING THE DRY CONDITIONS
TO THE PLAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM WILL BE MOVING INTO THE REGION FRIDAY NIGHT AND
SATURDAY. THIS STORM HAS POTENTIAL TO PRODUCE STRONG WINDS...
POSSIBLY HEAVY SNOWFALL...AND CONSIDERABLE BLOWING AND DRIFTING SNOW
OVER NORTHEAST AND NORTH CENTRAL COLORADO.  THERE IS THE POTENTIAL
FOR 5 TO 12 INCHES OF SNOW OVER THE NORTHEAST PLAINS...AND 8 TO 15
INCHES OVER THE MOUNTAINS. THE EXACT TRACK AND INTENSITY OF THIS
STORM IS STILL A BIT UNCERTAIN...SO RESIDENTS AND PEOPLE PLANNING
TRAVEL ACROSS COLORADO THIS WEEKEND SHOULD STAY TUNED TO THE
NATIONAL WEATHER SERVICE OR YOUR LOCAL NEWS MEDIA FOR THE LATEST
INFORMATION AND UPDATES CONCERNING THIS POTENTIAL SPRING SNOWSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ET/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
April 3, 12:00 AM MST to April 4, 11:00 AM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
April 3, 12:00 AM MST to April 4, 11:00 AM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
April 3, 12:00 AM MST to April 4, 11:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
April 3, 8:00 PM MST to April 4, 11:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
April 3, 8:00 PM MST to April 5, 12:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156841, 156844, 156845, 156842, 156843.